Alert archive / Michigan / River Flood Warnings in 2018
River Flood Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Feb 18, 2018, 12:57 PM EST for Clinton County, Michigan. It took effect at Feb 20, 2018, 8:00 AM EST. It was in force for 13 days.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2018, 12:57 PM EST (17:57 UTC)
- In effect from
- Feb 20, 2018, 8:00 AM EST
- Expired
- Mar 5, 2018, 7:20 AM EST
- In force
- 13 days
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clinton County, MI
The radar
The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Looking Glass River near Eagle (EAGM4). The gauge peaked at 8.89 ft at Feb 21, 2018, 1:00 AM EST.
- Action stage
- 5 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04114498, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Feb 18, 6:47 AM EST, 6 hours 10 minutes earlier.
Area forecast discussion, Feb 18, 6:47 AM EST, 6 hours 10 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 647 AM EST Sun Feb 18 2018 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 308 AM EST Sun Feb 18 2018 An area of high pressure centered over Missouri this morning will track up the Ohio Valley today. This fair weather system will provide the region with mainly dry weather and close to normal temperatures. Later tonight the southerly flow strengthens around the backside of this departing high pressure system. As a result some precipitation will start moving in. A brief period of mixed precipitation will be possible at the onset...but it is forecasted to transition quickly to rain showers for most of Monday. && .SHORT TERM...(Today through Tuesday) Issued at 308 AM EST Sun Feb 18 2018 The main challenge deals with the impacts from the potential heavy rain. Overall the timing of the arrival is a little delayed but the pattern is still supportive of swaths of heavy rain developing. Variability exists in the models with the overall amount of precipitation forecasted which generates uncertainty in terms of how much precipitation we will see. The high res euro shows generally 1.5 to 2.5 inches for the CWA while the GFS adds at least another inch on top of that. Overall they are similar on the setup with the right entrance region of a very strong upper jet strengthening over the area along with a very anomalous amount of moisture from the Gulf arriving in the region. Several low level jets move in during this period. Elevated instability is shown as well. Enough support is there to highlight a risk for flooding with an ESF which I will send out. Will keep the high POPs and risk for thunder going Mon through Tue. .LONG TERM...(Tuesday night through Saturday) Issued at 308 AM EST Sun Feb 18 2018 Rain will continue Tuesday night as one final low pressure wave moves northeast along the slow moving frontal boundary. 1000-850 mb moisture transport still looks favorable especially in the evening when precipitable water values will still be up around 1.25 to 1.5 inches. So another half an inch to inch of rainfall is expected Tuesday night. Some flooding issues are likely to occur due to the cumulative rainfall from Monday through Tuesday night and melting snow cover with the unseasonably mild temps Mon/Tue. There is a chance of thunderstorms Tuesday evening as well mainly over our southern fcst area along and just ahead of the front. Precipitation will become mixed with then change over to some wet snow flakes late Tuesday night as caa commences after fropa but there will be very little to no snow accumulation. Fair weather will return Wednesday through Thursday as a high pressure ridge takes hold of the wx pattern. The next low pressure system and upper level disturbance will bring a chance of mixed light precipitation Friday. Another system moving northeast out of the southern Plains states will bring potential for more mixed pcpn Saturday. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 643 AM EST Sun Feb 18 2018 Some uncertainty with this forecast. Initially MVFR clouds covering most of the region. Models show them breaking up over the next 2 hrs or so. Then with the developing southerly flow...indications are that most of the lower clouds in Indiana and Illinois will expand as they move into MI later this morning. I did not feature IFR conditions...although there is a risk for that this afternoon. Will need to monitor trends. I did add vicinity showers for later tonight as the low pressure system nears the region. Temperatures will be close to freezing...so there is a small risk for freezing rain toward 12z Mon. && .HYDROLOGY... Issued at 329 PM EST Sat Feb 17 2018 Confidence is increasing in 1 to 2 inches of rain with narrower swaths of 3 inches possible Monday through Wednesday morning. River levels are running above normal for this time of year in the upper Grand basin (greater Lansing area), with a couple already near bankfull. Snow water content on an area-wide average is estimated around a half inch. The rain and snowmelt is expected to cause most rivers to rise out of their banks by Tue in headwaters and later in the week in downstream main stems. Familiar nuisance flooding would be expected. Some rivers may reach minor flood stage which is a little less typical and starts impacting roads and some structures. A comparable flood in recent memory occurred in April 2017. Right now we do not expect most rivers to surpass what was seen in that event, although smaller basins that receive bursts of heavier rain can quickly rise higher than expected. Ice on the rivers may break apart then jam up downstream, resulting in unpredictable fluctuations in levels. How rare is this rain event? Two-day precip totals over 2 inches during February have only occurred a handful of times in 120-plus years of records at Muskegon, Grand Rapids, and Lansing. Most recently it occurred in 1997 at GR and Lan, and 2001 at Mkg. The records for two-day Feb precip amounts are 2.41 inches at Mkg in 2001, 3.56 in 1997 at GR, and 4.40 in 1938 at Lan. Note: Current river level forecasts published on AHPS do not account for precipitation expectations beyond 48 hours. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...MJS SHORT TERM...MJS LONG TERM...Laurens AVIATION...MJS HYDROLOGY...CAS
Hazardous weather outlook, Feb 18, 11:12 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 1112 AM EST Sun Feb 18 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-191000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1112 AM EST Sun Feb 18 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Several rounds of heavy rain are forecasted Monday through Tuesday Night. Water levels will likely be elevated ahead of the rain due to the ongoing snow melt. There will likely still be some ice in the rivers. All this will support an increased risk for flooding for much of the week. Thunderstorms will be possible Monday afternoon into Tuesday night. Any stronger storm could contain gusty winds. Wind gusts may top 40 mph mainly Tuesday afternoon or evening. This could lead to scattered power outages. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MJS NJJ
In the hours before
Local storm report, Feb 18, 8:14 AM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
814 AM EST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM SNOW 2 NW BEECHWOOD 42.82N 86.15W
02/18/2018 M0.6 INCH OTTAWA MI COCORAHS
COCORAHS STATION MI-OW-14, 2 NW BEECHWOOD.
0700 AM SNOW 1 WSW GRANDVILLE 42.90N 85.78W
02/18/2018 M0.7 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-14, 1 WSW GRANDVILLE.
0700 AM SNOW PLAINWELL 42.44N 85.65W
02/18/2018 M0.2 INCH ALLEGAN MI COCORAHS
COCORAHS STATION MI-AN-25, PLAINWELL.
0700 AM SNOW GRANDVILLE 42.90N 85.77W
02/18/2018 M0.7 INCH KENT MI CO-OP OBSERVER
CO-OP OBSERVER STATION GPDM4, GRANDVILLE.
0700 AM SNOW 1 N GRASS LAKE 42.27N 84.20W
02/18/2018 M0.1 INCH JACKSON MI COCORAHS
COCORAHS STATION MI-JC-24, 1 N GRASS LAKE.
0700 AM SNOW 2 NNE ALTO 42.89N 85.37W
02/18/2018 M0.5 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-96, 2 NNE ALTO.
0700 AM SNOW GRAND LEDGE 42.77N 84.77W
02/18/2018 M0.5 INCH EATON MI CO-OP OBSERVER
CO-OP OBSERVER STATION GDLM4, GRAND LEDGE.
0700 AM SNOW NWS FORECAST OFFICE GRA 42.89N 85.54W
02/18/2018 M0.3 INCH KENT MI CO-OP OBSERVER
CO-OP OBSERVER STATION GRRM4, NWS FORECAST
OFFICE GRAND RAPIDS.
0700 AM SNOW 2 SW WYOMING 42.86N 85.74W
02/18/2018 M0.4 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-97, 2 SW WYOMING.
0700 AM SNOW HASTINGS 42.65N 85.30W
02/18/2018 M0.1 INCH BARRY MI CO-OP OBSERVER
CO-OP OBSERVER STATION HASM4, HASTINGS.
0700 AM SNOW 2 NW SYLVESTER 43.56N 85.28W
02/18/2018 M0.1 INCH MECOSTA MI COCORAHS
COCORAHS STATION MI-ME-10, 2 NW SYLVESTER.
0700 AM SNOW 3 NNE PAW PAW 42.27N 85.86W
02/18/2018 M1.5 INCH VAN BUREN MI COCORAHS
COCORAHS STATION MI-VB-4, 3 NNE PAW PAW.
0700 AM SNOW SCOTTVILLE 2 SE 43.93N 86.25W
02/18/2018 M1.1 INCH MASON MI CO-OP OBSERVER
CO-OP OBSERVER STATION SCOM4, SCOTTVILLE 2
SE.
0700 AM SNOW 4 SSE STONY LAKE 43.50N 86.47W
02/18/2018 M0.2 INCH OCEANA MI COCORAHS
COCORAHS STATION MI-OC-2, 4 SSE STONY LAKE.
0655 AM SNOW MUSKEGON COUNTY AIRPORT 43.17N 86.24W
02/18/2018 M1.0 INCH MUSKEGON MI ASOS
ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.
0653 AM SNOW GERALD R FORD INTL 42.89N 85.54W
02/18/2018 M0.3 INCH KENT MI ASOS
ASOS STATION GRR, GERALD R FORD INTL.
0653 AM SNOW CAPITAL CITY AIRPORT 42.78N 84.59W
02/18/2018 M0.4 INCH CLINTON MI ASOS
ASOS STATION LAN, CAPITAL CITY AIRPORT.
0645 AM SNOW 2 WNW BELMONT 43.09N 85.64W
02/18/2018 M0.2 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-60, 2 WNW BELMONT.
0630 AM SNOW 2 NE SARANAC 42.96N 85.17W
02/18/2018 M0.3 INCH IONIA MI COCORAHS
COCORAHS STATION MI-IN-1, 2 NE SARANAC.
0600 AM SNOW 1 N EAST GRAND RAPIDS 42.97N 85.61W
02/18/2018 M0.4 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-16, 1 N EAST GRAND
RAPIDS.
0500 AM SNOW 6 NW SCOTTVILLE 44.04N 86.34W
02/18/2018 M1.7 INCH MASON MI COCORAHS
COCORAHS STATION MI-MS-1, 6 NW SCOTTVILLE.
1200 AM SNOW MUSKEGON 4 SE 43.18N 86.20W
02/18/2018 M1.0 INCH MUSKEGON MI CO-OP OBSERVER
CO-OP OBSERVER STATION MKNM4, MUSKEGON 4 SE.
1159 PM SNOW WESTERN MICHIGAN UNIVER 42.28N 85.61W
02/17/2018 M1.1 INCH KALAMAZOO MI COCORAHS
COCORAHS STATION MI-KZ-6, WESTERN MICHIGAN
UNIVERSITY.
&&Local storm report, Feb 18, 8:19 AM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
819 AM EST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW BLOOMINGDALE 42.38N 85.96W
02/18/2018 M0.5 INCH VAN BUREN MI CO-OP OBSERVER
&&
JAMLocal storm report, Feb 18, 8:26 AM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
826 AM EST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 3 W MEARS 43.68N 86.47W
02/18/2018 M1.4 INCH OCEANA MI PUBLIC
SNOWFALL TOTAL YESTERDAY AFTERNOON THROUGH
THIS MORNING.
&&
JAMLocal storm report, Feb 18, 8:53 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 AM EST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM SNOW LUDINGTON STATE PARK 44.03N 86.50W
02/18/2018 M0.5 INCH MASON MI CO-OP OBSERVER
CO-OP OBSERVER STATION LSPM4, LUDINGTON
STATE PARK.
0800 AM SNOW 1 W WAYLAND 42.67N 85.68W
02/18/2018 M0.2 INCH ALLEGAN MI COCORAHS
COCORAHS STATION MI-AN-1, 1 W WAYLAND.
0700 AM SNOW EAST GRAND RAPIDS 42.94N 85.61W
02/18/2018 M0.4 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-7, EAST GRAND RAPIDS.
0700 AM SNOW GRANDVILLE 42.90N 85.76W
02/18/2018 M0.4 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-93, GRANDVILLE.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 12:57 PM EST | River Flood Warning | GRR | Kent | 14 days |
| Feb 18, 12:57 PM EST | River Flood Warning | GRR | Ottawa | 13 days |
| Feb 18, 12:57 PM EST | River Flood Warning | GRR | Ingham | 7 days |
| Feb 18, 12:57 PM EST | River Flood Warning | GRR | Ingham | 8 days |
| Feb 18, 12:57 PM EST | River Flood Warning | GRR | Clinton | 11 days |
| Feb 18, 12:57 PM EST | River Flood Warning | GRR | Kalamazoo | 9 days |
| Feb 18, 1:18 PM EST | River Flood Advisory | GRR | Ionia | 24 hr |
| Feb 18, 1:18 PM EST | River Flood Advisory | GRR | Kent | 24 hr |
| Feb 18, 1:18 PM EST | River Flood Advisory | GRR | Kent | 24 hr |
| Feb 18, 1:18 PM EST | River Flood Advisory | GRR | Ionia | 10 days |
| Feb 18, 1:18 PM EST | River Flood Advisory | GRR | Barry | 24 hr |
| Feb 18, 1:18 PM EST | River Flood Advisory | GRR | Kent | 6 days |
| Feb 18, 3:02 PM EST | Flood Watch | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 45 hr |
Nearby
River Flood Warnings in Michigan, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.